Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

April 15, 2017Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 15, 2017, 5:55 PM CDT for Faribault County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 5:55 PM CDT (22:55 UTC)
Expired
Apr 15, 2017, 6:30 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WWUS83 KMPX 152255
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT SAT APR 15 2017

MNZ092-093-152330-
Freeborn-Faribault-
555 PM CDT SAT APR 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND
SOUTHEASTERN FARIBAULT COUNTIES...

At 555 PM CDT, a strong thunderstorm was located over Bricelyn, or 16
miles east of Blue Earth, moving northeast at 25 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of southwestern 
Freeborn and southeastern Faribault Counties, including the 
following locations: Walters, Mansfield, Alden, Bricelyn and Conger.

This includes Interstate 90 between mile markers 137 and 147.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4353 9384 4360 9387 4374 9360 4357 9350
TIME...MOT...LOC 2255Z 246DEG 20KT 4358 9378 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 15, 3:19 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 15, 3:19 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
319 PM CDT Sat Apr 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 318 PM CDT Sat Apr 15 2017

The widespread rain has ended, but chances for showers and
thunderstorms remain across the region. Early afternoon GOES16
visible satellite imagery showed an area of vorticity over central
Minnesota, and surface obs reflected this cyclonic circulation.
Satellite and radar data also identified two boundaries near this
meso-low, and a few showers and thunderstorms were developing along
these boundaries.

Temperatures in the low 70s and dewpoints in the upper 50s led to
MLCAPE values of 500 to 1000 J/kg. This together with Effective
Shear values of 35 to 40 supported the marginal and slight SPC
outlooks across the southern part of the forecast period. The lack
of CIN across the region allows this convective available potential
energy to be slowly released across the warm sector, and this should
limit the severe potential to just some hail with a few stronger
storms.

A cold front will move though the region overnight which will usher
much drier air over MN and WI. Sunday will be breezy with northwest
wind gusts around 20 to 25 mph. Large scale subsidence should keep
clouds at bay.

.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM CDT Sat Apr 15 2017

Not too much has changed with respect to the latter portion of the
forecast. Guidance continues to show good agreement on the big
picture, with zonal flow over the northern CONUS through midweek,
then split flow with a cutoff low over the west by the end of the
period. There are certainly some differences in the details, with
the quick zonal flow leading to differences in both timing and
location of specific features through the period, although agreement
is a bit better than yesterday. Overall, continued to stick close to
model consensus.

Surface ridge over the area on Sunday will shift east by Monday as a
weak shortwave trough moves through the region. Should come through
dry, but it's possible some light precipitation could be wrung out
as it moves through. A better shot of seeing measurable
precipitation looks to occur Monday night and Tuesday as we see
another shortwave trough move through the area. This feature looks
to more robust, with all of the guidance showing a similar track of
a surface low through southern Minnesota on Tuesday, with a decent
slug of precipitation in the area of warm advection and differential
PVA ahead of it. Given its expected track, there will be some
thunder potential, particularly across the southern portion of the
area, although instability doesn't look too impressive at this
point. We should see things dry out Tuesday night as a ridge of high
pressure briefly exerts itself over the area. However, that looks to
be short-lived as we start to see a deeper trough setup over the
western US, and a shortwave trough ejects out and helps to drive
another surface low northeast toward the area. Agreement on this
feature has markedly improved, with the GFS, ECMWF, Canadian, and
MPAS all taking the surface low from Kansas on Wednesday evening to
southern Wisconsin by Thursday afternoon. This leads to a prolonged
period of PoPs moving through from southwest to northeast from
Wednesday through the day on Thursday. A larger area of high
pressure builds in from the northwest in the wake of this system,
bringing dry weather for Thursday night into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 121 PM CDT Sat Apr 15 2017

Light winds and ample boundary layer moisture will lead to periods
of MVFR clouds across the region, with some IFR clouds across the
Minnesota River Valley affecting KRFW. Winds will be light and
variable ahead of a cold front, but northerly once the front
passes. A few showers and thunderstorms are possible, but they
will be scattered this afternoon and evening. On Sunday expect VFR
conditions with northwesterly wind gusts near 20 kts by late
morning.

KMSP...
Removed mention of thunder since it appears that the best chance
is now south of KMSP. However that does not mean there is a zero
chance, just that confidence in thunderstorms over MSP has
decreased. Skies will flirt with MVFR/VFR conditions today, but
should become predominately VFR after the front passes overnight.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SE at 05-10kt.
Tue...MVFR and -RA with IFR/TSRA possible. Wind SS at 10G20kt.
Wed...VFR with MVFR Cigs possible. Wind E at 10G15kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...999
AVIATION...JRB
Hazardous weather outlook, Apr 15, 1:18 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
118 PM CDT Sat Apr 15 2017

MNZ074>078-082>085-091>093-WIZ026-028-161830-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Pepin-Eau Claire-
118 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of south central
Minnesota...southeast Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and evening. A few
storms could be strong to severe near I-90, but the overall
severe weather threat is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed but is unlikely.

MNZ041>045-047>070-073-WIZ014>016-023>025-027-161830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
118 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Apr 15, 5:35 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT SAT APR 15 2017

MNZ058-059-152315-
Meeker-Wright-
535 PM CDT SAT APR 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WRIGHT AND EAST
CENTRAL MEEKER COUNTIES...

At 534 PM CDT, a strong thunderstorm was located over Kingston, or 13
miles east of Litchfield, moving northeast at 25 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of east central
Meeker and northwestern Wright Counties, including the following
locations: Annandale, Kingston and French Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4515 9401 4508 9428 4518 9437 4531 9417
      4531 9414 4534 9410
TIME...MOT...LOC 2234Z 232DEG 20KT 4517 9427

BORGHOFF
Special weather statement, Apr 15, 5:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT SAT APR 15 2017

MNZ092-093-152330-
Freeborn-Faribault-
555 PM CDT SAT APR 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND
SOUTHEASTERN FARIBAULT COUNTIES...

At 555 PM CDT, a strong thunderstorm was located over Bricelyn, or 16
miles east of Blue Earth, moving northeast at 25 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of southwestern
Freeborn and southeastern Faribault Counties, including the
following locations: Walters, Mansfield, Alden, Bricelyn and Conger.

This includes Interstate 90 between mile markers 137 and 147.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4353 9384 4360 9387 4374 9360 4357 9350
TIME...MOT...LOC 2255Z 246DEG 20KT 4358 9378

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:55 PM CDTFire Weather WatchMPXBenton, Brown, Chippewa, Douglas, Kandiyohi, Lac qui Parle and 10 more10 hr
Apr 15, 5:35 PM CDTSpecial Weather StatementMPXWright40 min
Apr 15, 6:32 PM CDTSpecial Weather StatementMPXFreeborn43 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.